Hail, Hempstead
- When
- April 3, 1:25 PM CST
- Where
- Hempstead County, Ozan
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.850, -93.720
An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day. As a result...scattered to numerous showers and thunderstorms developed across the region with large hail and damaging thunderstorm wind gusts the primary result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 1:03 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT THU APR 3 2014
.UPDATE...
JUST SENT A NEW UPDATE TO THE ZONE PACKAGE TO ACCOUNT FOR TORNADO
WATCH #52 IN EFFECT FOR MOST OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND MOST OF SOUTHWEST ARKANSAS UNTIL 02Z THIS EVENING.
ISOLATED STORM THAT HAS DEVELOPED WITHIN THE HOUR ON THE DRYLINE
JUST WEST OF DENTON HAS BECOME SEVERE AND VISIBLE SATELLITE SHOWS
TOWERING CUMULUS FORMING ALL ALONG THE DRYLINE. CLOSER TO HOME...
OUR 18Z SOUNDING SHOWED THAT WE STILL HAVE NEARLY A 3 DEGREE CAP
TO OVERCOME BUT AS WE GET INTO THE LATE AFTERNOON AND EVENING
HOURS...WE SHOULD START TO SEE THE DRYLINE CONVECTION MOVE INTO
OUR EXTREME WESTERN AND NORTHWEST ZONES.
NO OTHER CHANGES ATTM. UPDATED ZONE PACKAGE ALREADY SENT ALONG
WITH WATCH COUNTY NOTIFICATION FOR TORNADO WATCH #52.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 71 46 67 51 / 70 0 0 20 40
MLU 63 74 46 65 50 / 70 20 0 20 50
DEQ 49 67 38 66 47 / 70 0 0 10 20
TXK 52 68 44 66 49 / 70 0 0 10 30
ELD 56 71 43 66 49 / 70 0 0 10 40
TYR 51 70 46 65 50 / 70 0 0 20 30
GGG 53 70 46 66 50 / 70 0 0 20 30
LFK 57 72 48 67 54 / 50 10 10 30 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1117 AM CDT THU APR 3 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1117 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON OVER SOUTHEAST OKLAHOMA AND EAST CENTRAL TEXAS...NEAR AND AHEAD OF THE DRYLINE AND IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. AN UNSTABLE AIR MASS WILL BE IN PLACE...WITH THESE STORMS EXPECTED TO BECOME MORE NUMEROUS LATE IN THE AFTERNOON AND ESPECIALLY THIS EVENING AS THEY MOVE INTO SOUTHWEST ARKANSAS AND EXTREME EASTERN TEXAS. THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE AS THEY MOVE INTO THESE AREAS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AS THESE STORMS DEVELOP INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS EVENING...A PREDOMINANTLY DAMAGING WIND THREAT WILL MATERIALIZE OVER SOUTHERN ARKANSAS AND NORTH LOUISIANA AS THESE STORMS ACCELERATE EAST ACROSS THE AREA. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS...WITH THE SEVERE WEATHER THREAT DIMINISHING FROM WEST TO EAST LATE TONIGHT AS THE STORMS EXIT THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RETURN TO MUCH OF THE REGION SATURDAY NIGHT AND SUNDAY...AS SUBTROPICAL MOISTURE RETURNS NORTH AHEAD OF ANOTHER UPPER LEVEL STORM SYSTEM THAT WILL CROSS THE ROCKIES INTO THE SOUTHERN PLAINS. NO HAZARDOUS WEATHER IS EXPECTED WITH THIS SYSTEM...WITH THESE SHOWERS AND ISOLATED THUNDERSTORMS DIMINISHING FROM WEST TO EAST SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU APR 3 2014
OKZ077-031730-
MCCURTAIN-
1156 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BEACHTON...SMITHVILLE AND WATSON...
AT 1152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTH OF OCTAVIA...OR 28
MILES SOUTHWEST OF MENA...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT THU APR 3 2014
OKZ077-TXZ096-031730-
MCCURTAIN-RED RIVER-
1203 PM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
MANCHESTER...
AT 1159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BLOSSOM...OR 10 MILES EAST OF
PARIS...MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
19SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CDT THU APR 3 2014
OKZ077-031815-
MCCURTAIN-
1230 PM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW AND IDABEL...
AT 1227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF MANCHESTER...OR
25 MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
19The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
13 thunderstorm wind, 3 hail. Local standard time, as filed.
Large limbs were downed southwest of Ashdown, Arkansas.
Numerous trees were downed across the entire county.
Trees were downed across Wilson Road east of Center Point, Arkansas.
Trees were downed.
Six homes were damaged with multiple trees downed in Perrytown. Additional trees were downed across the entire county.
Numerous trees were downed north of Lewisville, Arkansas.
Several large limbs were downed in Hope, Arkansas.
Numerous trees and powerlines were downed across the entire county.
Several trees were downed throughout the county. Trees fell on two homes in Prescott, Arkansas causing minor to moderate damage.
Numerous powerlines were downed throughout the entire country resulting in widespread power outages.
The NWS conducted a storm survey and concluded that the damage across Lafayette county was consistent with that of straight line winds produced by a bow echo. State Police estimated wind gusts to near 70 mph with the storm that knocked down numerous trees and powerlines. Other damage consisted of damaged fences, numerous garages and outbuilding damage as well as shingles of several roofs.
The NWS conducted a storm survey in Columbia County, Arkansas and determined that the damage across the county was consistent with that produced by a bow echo. Numerous trees were downed south of Magnolia, Arkansas and the winds resulted in damage to several outbuildings and shingles off of roofs.
ASOS at the El Dorado, Arkansas airport recorded a gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500738, 500746, 500747, 500748, 500749, 500750, 500752, 500753, 500754, 500755, 500756, 500757, 500758, 500759, 500760, 500761.